question-icon

What causes dark urine and incontinence in an elderly person?

default
Posted on Fri, 3 Aug 2018
Question: 73 year old male in generally good condition. Have been having some night time incontinence issues. Primary care dr. referred me to urologist, who after an ultrasound said I was not emptying my bladder. Pending some other tests scheduled in a couple of weeks, she put in a Foley catheter last Wednesday. Prescribed Phenazopyridine for pain, warned me that urine could turn reddish. I took one pill Wednesday evening, none since. My urine is still very dark, cannot decide if it is more reddish or brownish. Would one pill cause this side effect to last for about 48 hours? Is this something I need to have evaluated this weekend, or can I wait until the doctor is open on Monday?
doctor
Answered by Dr. P. T. Patil (2 hours later)
Brief Answer:
Redish color is due to Phenazopyridine will last for two more days.

Detailed Answer:
Hello
Thanks for query .

Based on the facts that you have posted you seem to have retention of urine with over fflow incontinence due to Enlarged Prostate and your primary physician has rightly placed Foley catheter to empty your bladder .

Red color urine is due to Phenazopyridine and will last for two mare days .There is nothing to be worried about it .

Consult qualified Urologist for clinical and digital rectal examination and get following basic tests done to confirm the diagnosis.
1) Urine routine and culture.
2) Ultrasound scanning of abdomen and pelvis
3) Serum PSA.

Further treatment will depend upon result of these tests and final diagnosis.

Ensure to drink more water .

Hope I have answered your query ,please feel free to ask if you have more questions,I shall be happy to help you
Thanks and Regards.
Dr.Patil.


Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. P. T. Patil (1 hour later)
Thank you very much. The other tests you mentioned have been done and a video urodynamics test is pending. Urologist says she can then decide on treatment plan. Your answer makes me feel much better.
doctor
Answered by Dr. P. T. Patil (2 hours later)
Brief Answer:
O.K Bye

Detailed Answer:
Hello
Thanks for follow up .

Follow instructions of your Physician and have a fast recovery .

Thanks and Regards.
Dr.Patil.



Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. P. T. Patil

Urologist

Practicing since :1971

Answered : 10364 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dark urine and incontinence in an elderly person?

Brief Answer: Redish color is due to Phenazopyridine will last for two more days. Detailed Answer: Hello Thanks for query . Based on the facts that you have posted you seem to have retention of urine with over fflow incontinence due to Enlarged Prostate and your primary physician has rightly placed Foley catheter to empty your bladder . Red color urine is due to Phenazopyridine and will last for two mare days .There is nothing to be worried about it . Consult qualified Urologist for clinical and digital rectal examination and get following basic tests done to confirm the diagnosis. 1) Urine routine and culture. 2) Ultrasound scanning of abdomen and pelvis 3) Serum PSA. Further treatment will depend upon result of these tests and final diagnosis. Ensure to drink more water . Hope I have answered your query ,please feel free to ask if you have more questions,I shall be happy to help you Thanks and Regards. Dr.Patil.